Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Austin/San Antonio, TX

May 14, 2008Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2008, 5:58 PM CDT for Uvalde County, Zavala County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 5:58 PM CDT (22:58 UTC)
Expired
May 14, 2008, 7:00 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 67 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:07 PM CDTHAIL 1.251 E La Pryor, TXDIME TO JUST LARGER THAN QUARTER SIZE HAIL REPORTED, MAINLY ON THE SOUTH AND EAST SIDE OF LA PRYOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 142258
SVREWX
TXC463-507-150000-
/O.NEW.KEWX.SV.W.0119.080514T2258Z-080515T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UVALDE COUNTY...
  ZAVALA COUNTY...

* UNTIL 700 PM CDT.

* AT 550 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA PRYOR...
  AND MOVING EAST AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATESVILLE BY 615 PM CDT...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LAT...LON 2915 9944 2872 9945 2880 10001 2908 10003
TIME...MOT...LOC 2258Z 265DEG 34KT 2898 9982

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:42 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 14, 3:42 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT WED MAY 14 2008

.DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  81  61  81  59 /  50  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  67  82  61  80  54 /  40  50  10  -   -
DEL RIO INTL AIRPORT           69  90  64  79  62 /  20  10  40  30  10
SAN ANTONIO INTL AIRPORT       72  86  62  80  58 /  50  40  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/01

In the hours before

Local storm report, May 14, 5:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 SE QUEMADO            28.90N 100.59W
05/14/2008  M1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

            JUST SOUTH OF NORMANDY ON HWY 277

&&

EVENT NUMBER 00124

JPB
Local storm report, May 14, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 SE QUEMADO            28.91N 100.58W
05/14/2008  M0.70 INCH       MAVERICK           TX   COCORAHS

            14.9 NW EAGLE PASS. 5 MIN DURATION. NO DAMAGE

&&

EVENT NUMBER 00125

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:20 PM CDTSevere Thunderstorm WarningEWXEdwards70 min
May 13, 7:44 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde31 min
May 13, 8:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde28 min
May 13, 8:28 PM CDTSevere Thunderstorm WarningEWXKinney24 min
May 13, 8:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
May 13, 9:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr, Real53 min
May 13, 10:39 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr51 min
May 14, 1:27 AM CDTTornado WarningEWXKinney, Maverick63 min
May 14, 1:58 AM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Real, Uvalde62 min
May 14, 2:23 AM CDTAreal Flood AdvisoryEWXEdwards, Real, Uvalde2 hr
May 14, 2:28 AM CDTTornado WarningEWXKinney, Maverick, Uvalde, Zavala47 min
May 14, 2:59 AM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Medina, Real, Uvalde61 min
May 14, 3:02 AM CDTAreal Flood AdvisoryEWXBandera, Real118 min
May 14, 3:08 AM CDTSevere Thunderstorm WarningEWXEdwards56 min
May 14, 3:24 AM CDTSevere Thunderstorm WarningEWXLlano66 min
May 14, 3:35 AM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr25 min
May 14, 3:52 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Kendall, Kerr and 1 more68 min
May 14, 4:12 AM CDTSevere Thunderstorm WarningEWXBurnet, Williamson63 min
May 14, 4:45 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real, Uvalde, Val Verde2 hr
May 14, 4:51 AM CDTSevere Thunderstorm WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays69 min
May 14, 5:04 AM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson56 min
May 14, 5:19 AM CDTAreal Flood AdvisoryEWXBurnet116 min
May 14, 6:30 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano79 min
May 14, 8:01 AM CDTSevere Thunderstorm WarningEWXComal, Hays, Travis37 min
May 14, 8:55 AM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
May 14, 9:07 AM CDTFlash Flood WarningEWXFayette3 hr
May 14, 4:30 PM CDTSevere Thunderstorm WarningEWXMaverick75 min
May 14, 5:20 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala55 min
May 14, 6:20 PM CDTTornado WarningEWXFrio, Medina, Uvalde, Zavala40 min
May 14, 6:26 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala64 min
May 14, 6:37 PM CDTTornado WarningEWXLlano38 min
May 14, 6:48 PM CDTTornado WarningEWXAtascosa, Frio, Zavala42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.